Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 23, NWS Miami, FL

September 20, 2018Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Sep 20, 2018, 3:16 PM EDT for Broward County, Florida. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2018, 3:16 PM EDT (19:16 UTC)
Expired
Sep 20, 2018, 3:45 PM EDT
In force
29 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Broward County, FL

The radar

The Miami radar (KAMX), 64 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 3:25 PM EDTHAIL 11 Nnw Sawgrass Mills Ma, FLMEMBERS OF THE PUBLIC AND PHOTOS ON SOCIAL MEDIA SUGGEST QUATER SIZED HAIL FELL NEAR BB&T CENTER.
Sep 20, 3:29 PM EDTHAIL 0.75Sawgrass Mills Mal, FLTRAINED SPOTTER AT SAWGRASS MALL REPORTED DIME SIZE HAIL ONGOING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1311 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WUUS52 KMFL 201916
SVRMFL
FLC011-201945-
/O.NEW.KMFL.SV.W.0023.180920T1916Z-180920T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
316 PM EDT THU SEP 20 2018

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Broward County in southeastern Florida...

* Until 345 PM EDT.

* At 316 PM EDT, a severe thunderstorm was located over Sawgrass
  Mills Mall, or over Sunrise, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Coral Springs, Davie, Plantation, Sunrise and Tamarac. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2627 8031 2621 8024 2603 8030 2612 8046
TIME...MOT...LOC 1916Z 039DEG 10KT 2617 8031 

HAIL...1.00IN
WIND...60MPH
 
$$

KONARIK
1 follow-up statement
067 
WWUS52 KMFL 201935
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
335 PM EDT THU SEP 20 2018

FLC011-201945-
/O.EXP.KMFL.SV.W.0023.000000T0000Z-180920T1945Z/
Broward FL-
335 PM EDT THU SEP 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR BROWARD COUNTY WILL EXPIRE AT
345 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Miami.

LAT...LON 2627 8031 2621 8024 2603 8030 2612 8046
TIME...MOT...LOC 1935Z 039DEG 10KT 2613 8034 

$$

KONARIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 1:30 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 20, 1:30 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Miami FL
130 PM EDT Thu Sep 20 2018

.AVIATION...
Sea breeze has slowly developed this afternoon. Most of
thunderstorm activity will be developing in the western suburbs
and across the interior. VCTS for all terminals except TMB, where
higher chances of convection moving over the terminal. Convection
will diminish after sunset with light and variable winds across
the region tonight. Tomorrow easterly flow will be more persistent
with a chance of storms once again around 18-19Z.

&&

.PREV DISCUSSION... /issued 951 AM EDT Thu Sep 20 2018/

UPDATE...
Scattered to numerous thunderstorms across South Florida will
favor the western east coast metro suburbs as well as interior and
Gulf coast region this afternoon and evening. The 12Z MFL
sounding shows very light steering flow leading to very slow storm
motion and a precipitable water value of 1.92 inches, right around
normal for this time of year. With the light storm motion there
is the potential for some urban flooding in poor drainage areas
with any storms capable of producing 1 to 2 inches of rain sitting
stagnant over the same area. Other then introducing the chance
for urban flooding no major changes to the current forecast as
convective initiation looks to be this afternoon and continuing
through the evening for the interior and west coast.

PREV DISCUSSION... /issued 300 AM EDT Thu Sep 20 2018/

DISCUSSION...

TODAY AND TONIGHT...

Mid-level ridging will Begin breaking down today as troughing
shifts equatorward from coastal Georgia and the western Atlantic
into northern Florida. A diffuse frontal zone/surface trough
associated with the upper wave will slowly advance south-
southwestward into northeast Florida as its western extent hangs
up across the lower Gulf Coast states. Moisture pooling will occur
ahead of the frontal zone, with northeast steering flow
maintaining better moisture over Southern Florida today. The
20.00z MIA sounding observed a precipitable water value of 2.09
inches, with upstream analysis suggesting a similar amount of deep
layer moisture should be present today. Given decreased
subsidence from the weakening ridge and cooling mid-level
temperatures, expect better shower and thunderstorm coverage for
today. The northeasterly flow suggests western interior areas will
likely see the most numerous activity this afternoon with
enhanced convergence from the colliding Atlantic and Gulf coast
sea breezes. Thereafter Atlantic showers may affect the east coast
metro areas late tonight towards Friday morning. High
temperatures today will be in the upper 80s to the lower 90s.

FRIDAY AND SATURDAY...

A closed mid/upper low will evolve over the Bahamas Thursday night,
before moving west across southern Florida on Friday and Friday
night. This will bring an increase in moisture and upper level
winds, along with cooling mid-level temperatures to around -10
Celsius. Better shower and thunderstorm coverage is expected
during this period, with the potential for a few stronger
thunderstorms producing gusty winds and heavy rainfall. While the
best thunderstorm coverage should be focused towards the interior
and west coast given the easterly wind regime, this pattern
increases the possibility that Atlantic coastal showers and storms
may impact the eastern metro areas during the morning to early
afternoon hours before convection pushes inland. Temperatures
should remain near to perhaps slightly below normal for this
period.

SUNDAY THROUGH WEDNESDAY...

The upper low will shift into the central Gulf of Mexico on Sunday,
bringing southeast flow at the surface and aloft. A few ribbons of
vorticity will pass through South Florida, suggesting better
thunderstorm coverage will continue into Sunday. While mid-level
temperatures will have warmed some, they remain cool enough for a
strong storm or two to be possible. Interior and west coast
locations once again stand to see the best thunderstorm coverage in
this flow regime.

Slightly drier air appears to filter in for early next week,
although the deterministic guidance still brings a few weak
perturbations through from time to time. Thunderstorm coverage may
decrease a bit from Sunday, but we're still looking for scattered
activity across the area with western interior areas favored for the
better coverage. Temperatures should remain near seasonal normals
for this period.

MARINE...

Light and variable winds this morning will become northeasterly
this afternoon before veering easterly tonight. Speeds will
average 5 knots or less early this morning, increasing to around
10 knots this afternoon. Seas will generally be 2 feet or less.
Scattered showers and thunderstorms are possible over the Atlantic
and Gulf waters into tonight. Prevailing easterly winds are
anticipated into this weekend with seas remaining around 2 feet or
less. The greatest hazard to boaters through the weekend will be
scattered thunderstorms which could produce locally higher winds
and waves in addition to lightning.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  76  88  76  87 /  30  40  40  50
Fort Lauderdale  79  87  77  87 /  30  40  40  50
Miami            76  87  76  87 /  30  40  40  50
Naples           74  89  73  89 /  40  70  20  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

AVIATION...33/Kelly
Hazardous weather outlook, Sep 20, 9:41 AM EDT, 5 hours 35 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
941 AM EDT Thu Sep 20 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
210145-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
941 AM EDT Thu Sep 20 2018

...SCATTERED TO NUMEROUS THUNDERSTORMS FAVORING INTERIOR AND WEST...
...LOCALLY HEAVY RAINFALL MAY CAUSE URBAN FLOODING...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered showers and thunderstorms across South
Florida mainly the western east coast suburbs, interior and west
coast. The primary threat will be lightning and locally heavy
rainfall.

Flooding: With slow storm motion there is a chance of urban and poor
drainage area flooding with locally heavy downpours.

Temperatures:Daytime heat index values of around 105 degrees are
possible over portions of northern Palm Beach County.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered mainly afternoon thunderstorms are forecast each day,
especially over the western interior. The primary threats are
lightning, heavy rain, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Sep 20, 3:09 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Miami FL
309 PM EDT THU SEP 20 2018

FLZ071-072-202000-
Inland Broward County FL-Metro Broward County FL-
309 PM EDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD COUNTY UNTIL 400
PM EDT...

* At 308 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Tamarac, moving southwest at 10
  mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Coral Springs, Davie, Plantation, Sunrise, Tamarac, Margate,
  Lauderhill, North Lauderdale, Sawgrass Mills Mall, Pine Island
  Ridge, Markham Park and Ramblewood East.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2630 8028 2627 8022 2607 8029 2616 8042
TIME...MOT...LOC 1908Z 039DEG 10KT 2624 8029

KONARIK
Special weather statement, Sep 20, 3:12 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Miami FL
312 PM EDT THU SEP 20 2018

FLZ073-074-202000-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
312 PM EDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE COUNTY
UNTIL 400 PM EDT...

* At 312 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Doral, or near Hialeah, moving
  southwest at 10 mph.

* Small hail and wind gusts up to 50 mph possible with this storm.

* Locations impacted include...
  Hialeah, Kendall, Doral, Miami Lakes, Hialeah Gardens, Sweetwater,
  Medley, Fountainbleau, Kendale Lakes, West Kendall, Miccosukee
  Resort, Pennsuco, Tamiami, University Park, The Crossings, Sunset,
  Olympia Heights, Kendall West, Tamiami Fairgrounds and Fiu South
  Campus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2594 8038 2588 8031 2567 8039 2578 8055
TIME...MOT...LOC 1912Z 039DEG 10KT 2584 8037

KONARIK

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:09 PM EDTSpecial Weather StatementMFLBroward51 min
Sep 20, 3:12 PM EDTSpecial Weather StatementMFLMiami-Dade48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.